Missouri, 2021

Winter Weather in Missouri, January 27, 2021

January 27, 2021 · NWS PAH · 11 events in 11 counties and zones

Snow began in southeast Missouri during the early to mid morning hours. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Snow began in southeast Missouri during the early to mid morning hours. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures. Total accumulations were around an inch for areas near the Kentucky border in Mississippi County. Amounts ranged upward to 3 to 4 inches in the hills north and west of Poplar Bluff. Specific amounts included 3.5 inches in Poplar Bluff, 1.5 inches near the Cape Girardeau airport, and one inch at Perryville. Roads were snow-covered and slippery. The snow fell at the rate of 1 to 1.5 inches an hour at Dudley in Stoddard County. The snow was caused by a low pressure system that tracked northeast from the central Gulf coast to the northeast Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 27, 5:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
510 AM CST Wed Jan 27 2021

.UPDATE...
Issued at 508 AM CST Wed Jan 27 2021

Aviation update, 12z TAF's.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CST Wed Jan 27 2021

Significant upwards trends in QPF combined with supportive thermal
profiles for snow have lead to a more significant and impactful
snowfall forecast than has been depicted with earlier forecast
packages. Storm total snowfall amounts of 1-2" are now expected
across much of southeast Missouri, southern Illinois, southwest
Indiana, and northwest Kentucky. Further south and east,
temperatures will be more marginal for accumulating snow, with
these areas forecast to receive up to 1" of snow at most. In
collaboration with neighboring offices, we have expanded the
Winter Weather Advisory to include the areas expected to receive
1-2" of snow. Temperatures today will generally reach the lower to
middle 30s. There could be a few hours of dynamic cooling if
snowfall rates are high enough as well.

The snow looks to reach the Ozark Foothills of southeast Missouri
and daybreak and spread north and east with time. We expect the
snow to reach the southern Illinois I-57 corridor around mid to
late morning and southwest Indiana into northwest Kentucky during
the early to mid afternoon. The snow may be problematic for the
evening rush hour in the Evansville Tri-State and northwest
Kentucky. A few CAMs have indicated the potential for a burst of
snow with rates up to 0.5" per hour in these areas, which could
cause accumulation on the roads even with road temperatures above
freezing. The snow will exit the CWA by tonight as the surface
inflection passes to our southeast.

Cold, Canadian high pressure builds over the region tonight, and
low temperatures will fall into the upper teens to lower 20s.
Thursday will be dry with a mix of sun and clouds. Some models are
hinting at the potential for some lake effect cloud cover from
Lake Michigan making it all the way into the Wabash Valley
tomorrow as well. High temperatures will be chilly again, in the
middle to upper 30s. Low temperatures tomorrow night will again be
seasonably cold, in the lower to middle 20s.

.LONG TERM...(Friday through Tuesday)
Issued at 256 AM CST Wed Jan 27 2021

Decent model agreement continues in the long range part of the
forecast. Therefore we will continue with the NBM, making only
slight adjustments.

Friday, high pressure will be moving east of the area. Dry
seasonable weather Friday through Friday night.

By Saturday, a H5 trof/Low will be over the TX/OK Panhandle
region with a surface low in the general vicinity. Both should
track quickly east into MO by the end of the day. Expect
precipitation to spread from west to east through the day. We
slowed the onset just a bit. Overall mainly rain Saturday through
Saturday night. Elevated instability parameters in multiple models
point to a decent thunder chance as well, so we added that. There
may be some locally heavy rain. Amounts may come close to or
exceed 1 inch per the latest deterministic and probabilistic
forecast information.

The system will move east across the Ohio Valley and Great Lakes
regions Sunday, bringing a gradual end to rain chances. Sunday night
through Tuesday should be dry with high pressure returning.

&&

.AVIATION...
Issued at 508 AM CST Wed Jan 27 2021

Expect MVFR/IFR conditions today, with a band of snow moving
across the region. The snow should mix with rain south of a KPOF
to KOWB line, with mainly all snow north. Local LIFR conditions
possible in bands of heavier precipitation. The precipitation
will end from west to east this afternoon and early evening,
allowing for MVFR cigs to gradually improve and break later in the
night. NNE winds 5 to 10 kts will become NNW in time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 10 AM this morning to 10 PM CST
     this evening for ILZ075>078-081>083-085>087-089>091.

     Winter Weather Advisory until 6 PM CST this evening for ILZ080-
     084-088-092-093.

MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
     086-087-100-107>111.

IN...Winter Weather Advisory from 10 AM this morning to 10 PM CST
     this evening for INZ081-082-085>088.

KY...Winter Weather Advisory from 10 AM this morning to 10 PM CST
     this evening for KYZ014-015-018>020.

&&
Hazardous weather outlook, Jan 27, 3:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 AM CST Wed Jan 27 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 AM CST Wed Jan 27 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect today for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky. Refer to the advisory text for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Saturday and Saturday night.
Locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports would
be appreciated.

DWS/CTN

In the hours before

Special weather statement, Jan 27, 2:34 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
234 AM CST Wed Jan 27 2021

ILZ094-KYZ001>013-016-017-021-022-MOZ112-114-272200-
Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Hopkins-Christian-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Metropolis, Hickman, Clinton, Bardwell,
Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion,
Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville,
Greenville, Elkton, Charleston, and New Madrid
234 AM CST Wed Jan 27 2021

...Light Snow May Create Isolated Slick Spots Today...

Light snow showers will move across extreme southeast Missouri,
the southern tip of Illinois, and portions of western Kentucky
along and south of Interstate 24 and Interstate 69 from late this
morning through the afternoon. Up to one inch of snow may
accumulate during this time, mainly on grass or other elevated
surfaces. However, there may be isolated slick spots on untreated
roads and bridges. Drivers should use extra caution if driving in
snowy conditions today.

Snyder

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Bollinger

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 27, 6:00 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934061, 934062, 934063, 934064, 934065, 934066, 934067, 934068, 934069, 934070, 934071.